LONG TERM EFFECTS OF ZOLOFT & ATIVAN WITH HAART -- Fatigue???
Dear Dr. Bob,
It was inspiring hearing your presentation in Monterey at CHOMP last Thursday. You acknowledgement that stress, depression and anxiety are certainly conditions which can accompany persons with AIDS. My question is if researchers are looking into the long term use of zoloft and ativan i.e.
daily dosing of 100mg zoloft in the a.m. and 2-3mg Ativan at bedtime added to my HAART regimen potentially harmful/addictive.Should antidepressants be stopped for short periods or switched to others in the same class?
Thanks again For Coming To Monterey.
It's always a pleasure to come and talk to the group in Monterey -- thanks for inviting back!
As for your question certainly drug interactions are becoming a very hot (and complex) topic. What we are learning I hope in the not to distant future will lead to "Better Living Through Pharmacology" for all of us taking so many medications to stay on top of this pesky and persistent virus.
As I mentioned in the talk some drug interactions have proven to be very beneficial -- dual PI combinations to allow more convenient and tolerable regimens for example -- however many others have not -- the St John's Wort-Crixivan story. As for antiretroviral and antidepressant/antianxiety drugs, the question comes up frequently related to fatigue and weather or not a drug-drug interaction might be causing adverse effects such as excessive fatigue related to the drugs. As it turns out many antidepressants and other psychotropic medications are metabolized by the P450 enzyme system in the liver. You may remember me discussing this at the talk in Monterey. Any drug metabolized by these enzymes could theoretically interact with antiretrovirals that are also metabolized there. Unfortunately specific drug interaction studies between antiretrovirals and antidepressants (except for some preliminary studies with Crixivan and Effexor) are generally lacking. More studies of interactions between these agents should be forthcoming. In the interim, all we can suggest is that you and your physician be aware of the potential of drug interactions based on the inducer or inhibitor effect certain medications have on the liver enzyme system. Stay tuned to this website for more information as it becomes available. For now the general rules of stopping or switching these agents remains the same for those of us with or without HIV -- i.e. if things are working well for you -- never argue with success … stick with it until there is a reason to change! Good luck.